Hail, Baca
- When
- July 31, 5:02 PM MST to 5:07 PM MST
- Where
- Baca County, 1.38 mi S of Springfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.380, -102.620
Strong to severe thunderstorms over portions of Baca and Prowers Counties produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong to severe thunderstorms over portions of Baca and Prowers Counties produced hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 31, 1:49 PM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 249 PM MDT FRI JUL 31 2009 .SHORT TERM... (TONIGHT AND SATURDAY) A SHRTWV TROF IS MOVING ACRS THE STATE...WHICH WL CONTINUE AIDING IN THE DEVELOPMENT OF STORMS THROUGH THE EVENING. AS OF 1 PM DEW POINTS WERE STILL NR 60 OVR THE FAR SE PLAINS...WITH AROUND 50 ALONG MUCH OF THE I-25 CORRIDOR. THE NAM FORECAST HAS THEM DRYING OUT A LITTLE MORE THIS AFTERNOON...WHILE THE RUC KEEPS THE DEW POINTS UP. CURRENT ANALYSIS SHOWS 2000-2500 J/KG OF CAPE OVR THE FAR SE PLAINS...WHICH STILL SEEMS TO BE THE MOST FAVORABLE AREA FOR SEVERE STORM DEVELOPMENT LATER THIS AFTERNOON AND THIS EVENING. LIMITING FACTOR IS SHEAR VALUES OF ABOUT 25 KTS. THUNDERSTORM ACTIVITY WL THEN DECREASE THIS EVENING FROM WEST TO EAST AS THE SHRTWV MOVES E...WITH SOME STORMS LIKELY LINGERING OVR THE FAR EASTERN AREAS INTO LATE NIGHT. LATE TONIGHT THE NAM SHOWS SOME HIGH RH VALUES OVR PORTIONS OF THE SE PLAINS IN THE WAKE OF THE PASSING TROF/FRONT. WITH THE NORTHERLY SFC WINDS...THE BEST CHANCES FOR LOW CLOUDS WL LIKELY BE OVR THE PALMER DVD AND ALONG THE RATON RIDGE. THE UPR RIDGE REBOUNDS A LITTLE OVR THE AREA ON SAT AND IT LOOKS A BIT DRIER. ALSO WITH THE LACK OF AN UPR DISTURBANCE THUNDERSTORM CHANCES WL BE LOWER ON SAT. WL PROBABLY STILL SEE SOME SHOWERS/STORMS DEVELOP...MAINLY OVR AND NR THE MTS. TEMPS WL STILL BE BELOW NORMAL. .LONG TERM... (SATURDAY NIGHT THROUGH FRIDAY) SATURDAY NIGHT...STILL IN CYCLONIC FLOW PATTERN ALOFT AND WITH LIMITED MOISTURE HAVE KEPT ISOLATED POPS MAINLY OVER THE MOUNTAINS AND HIGH VALLEYS. ANY ISOLATED MEASURABLE RAIN SHOULD END BEFORE MIDNIGHT. SUNDAY...RIDGE CONTINUES TO BUILD OVER THE AREA...AND MID LEVEL TEMPERATURES ELEVATE INTO THE MID TEENS OVER THE EAST AND UPPER TEENS WEST...WHICH TRANSLATES INTO MAINLY 90S PLAINS...80S HIGH VALLEYS AND 50S TO 70S MOUNTAINS. NAM12 SHOWS A LITTLE RIBBON OF DEEPER MOISTURE IN EXTREME SOUTHEAST COLORADO...SO PUT ISOLATED THUNDERSTORMS THERE IN THE LATE AFTERNOON AND EVENING. MONDAY...RIDGE BUILDS IN EARNEST...WITH MID LEVEL TEMPERATURES GOING UP ANOTHER FEW DEGREES AND AIR MASS DRYING OUT. POSSIBILITY...AS HINTED AT IN NAM12...FOR ISOLATED THUNDERSTORMS IN THE FAR SOUTHEAST AGAIN. WOULD GO 100 OR HIGHER IN THE PLAINS...BUT WITH RECENT RAINS...HIGH TEMPERATURES WOULD BE HELD BACK A FEW DEGREES. TUESDAY AND WEDNESDAY...UPPER RIDGE CONTROLS WEATHER WITH HIGHS 90S TO AROUND 100 PLAINS...AND 80S HIGH VALLEYS. MOUNTAIN TEMPERATURES IN THE 50S TO 70S...WITH ONLY ISOLATED THUNDERSTORMS POSSIBLE. WHILE WIND SHOULD NOT BE AN ISSUE...DRY LIGHTNING STRIKES WILL BE...SO DRIER AREAS COULD EXPERIENCE FIRE STARTS. THURSDAY AND FRIDAY...AS RIDGE GETS PUSHED TO THE EAST...AND SOUTH A BIT...MONSOON MOISTURE RETURNS...AND A LITTLE BETTER CHANCE FOR EXPANSION OF POPS INTO THE PLAINS. ALONG WITH MORE CLOUDS A SLIGHTLY LOWER MID LEVEL TEMPERATURES...HIGHS SHOULD COME DOWN A CATEGORY OR SO...AS WELL. -TLM- && .AVIATION...IN GENERAL...VFR CONDITIONS ARE EXPECTED AT THE 3 TAF SITES TONIGHT AND SATURDAY. THERE IS A SMALL CHANCE THAT STORMS OVR OR IN THE VCNTY OF THE 3 TAF SITES COULD BRIEFLY CAUSE MVFR CIGS AND/OR VSBYS IN HEAVY RAIN DURING THE EVENING HOURS. LATE TONIGHT SOME LOW CLOUDS WL BE POSSIBLE IN EL PASO COUNTY POSSIBLY NR KCOS...HOWEVER AT THIS TIME I THINK THE NORTHERLY SFC WINDS COULD KEEP THE LOW CLOUDS FROM AFFECTING THE AIRPORT...SO WL NOT MENTION LOW CLOUDS IN THE TAF. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/13
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 441 PM MDT FRI JUL 31 2009 COZ058>089-093>099-012245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 441 PM MDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN COLORADO THROUGH THE EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE OVER MAINLY KIOWA...OTERO...BENT...PROWERS AND BACA COUNTIES. THE PRIMARY SEVERE WEATHER THREATS WILL BE WIND GUSTS IN EXCESS OF 60 MPH...AND HAIL UP TO HALF DOLLAR SIZE. THUNDERSTORMS OVER THE REST OF THE AREA WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO 50 MPH...AND SOME SMALL HAIL WILL BE POSSIBLE UNDER SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED MAINLY AFTERNOON AND EVENING HIGHER TERRAIN THUNDERSTORMS ARE EXPECTED EACH DAY. THE PRIMARY THREATS WILL BE LIGHTNING...SMALL HAIL...AND WIND GUSTS OF 40 TO 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THROUGH THE EVENING HOURS. 28/28 28/28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 317 PM MDT FRI JUL 31 2009 COZ088-094-312145- EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 317 PM MDT FRI JUL 31 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF THATCHER...OR 36 MILES NORTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 317 PM MDT FRI JUL 31 2009 COZ084-085-312145- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 317 PM MDT FRI JUL 31 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES...EXTREME NORTHERN COLORADO SPRINGS. AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BLACK FOREST...OR 12 MILES NORTH OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... BLACK FOREST. FALCON. PEYTON. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 416 PM MDT FRI JUL 31 2009 COZ086-089-093-312245- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 416 PM MDT FRI JUL 31 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO EAST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF BOONE...OR 24 MILES SOUTHEAST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... ORDWAY. OLNEY SPRINGS. MANZANOLA. FOWLER. CROWLEY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 425 PM MDT FRI JUL 31 2009 COZ089-093-095-097-312300- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY- 425 PM MDT FRI JUL 31 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO CROWLEY COUNTY IN SOUTHEAST COLORADO SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO OTERO COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...LA JUNTA. AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS PRODUCING STRONG WINDS AND SMALL HAIL EXTENDING NORTH AND SOUTH ACROSS THE EASTERN PUEBLO COUNTY AREAS. STRONG GUSTY WINDS EXTEND WELL EAST OF THESE STORMS ACROSS WESTERN CROWLEY AND OTERO COUNTIES. THE ACTIVITY IS MOVING TO THE EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... CROWLEY. MANZANOLA. ORDWAY. TIMPAS. SWINK. SUGAR CITY. ROCKY FORD. LA JUNTA. HIGBEE. CHERAW. ARLINGTON. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 455 PM MDT FRI JUL 31 2009 COZ086-089-093>099-312330- CROWLEY COUNTY-EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-SPRINGFIELD VICINITY/BACA COUNTY-WESTERN KIOWA COUNTY- 455 PM MDT FRI JUL 31 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN BACA COUNTY IN SOUTHEAST COLORADO BENT COUNTY IN SOUTHEAST COLORADO CROWLEY COUNTY IN SOUTHEAST COLORADO WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO EASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO OTERO COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...LA JUNTA. WESTERN PROWERS COUNTY IN SOUTHEAST COLORADO SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH AND HAIL THE SIZE OF NICKELS FROM ARLINGTON TO LA JUNTA AND THEN SOUTHWARD INTO CENTRAL LAS ANIMAS COUNTY. THE ACTIVITY WAS MOVING TO THE EAST AT 20 TO 25 MPH. RESIDENTS ACROSS THE EASTERN PLAINS OF COLORADO SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS THROUGH THIS EVENING. LOCATIONS IMPACTED INCLUDE... KIM. LAS ANIMAS. HASWELL. FORT LYON. WILEY. SWEETWATER RESERVOIR. QUEENS RESERVOIR. PRITCHETT. NEENOSHE RESERVOIR. NEEGRONDA RESERVOIR. MCCLAVE. JOHN MARTIN RESERVOIR. HASTY. EADS. CADDOA. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 522 PM MDT FRI JUL 31 2009 COZ093>099-312345- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-WESTERN KIOWA COUNTY- 522 PM MDT FRI JUL 31 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN BACA COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...SPRINGFIELD. BENT COUNTY IN SOUTHEAST COLORADO WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO EASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO EASTERN OTERO COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...LA JUNTA. WESTERN PROWERS COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...LAMAR. AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING NORTH AND SOUTH ACROSS THE SOUTHEASTERN COLORADO PLAINS. ONE OR TWO OF THESE STORMS IN THE LINE WERE CAPABLE OF PRODUCING SEVERE WEATHER...MAINLY IN THE LA JUNTA AREA. OTHER STRONG STORMS WERE IN WESTERN KIOWA COUNTY AND IN CENTRAL LAS ANIMAS COUNTY. ALL OF THE ACTIVITY WAS MOVING TO THE EAST AT ABOUT 25 MPH. RESIDENTS IN HASWELL...ARLINGTON...THE LA JUNTA REGION AND NEAR PRITCHETT SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. LOCATIONS IMPACTED INCLUDE... ARLINGTON. HIGBEE. WILEY. SWEETWATER RESERVOIR. SPRINGFIELD. QUEENS RESERVOIR. PRITCHETT. NEENOSHE RESERVOIR. NEEGRONDA RESERVOIR. MCCLAVE. LAS ANIMAS. LAMAR. KIM. JOHN MARTIN RESERVOIR. HASWELL. HASTY. FORT LYON. EADS. CHIVINGTON. CADDOA. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 182 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189717, 189719, 189721, 189725, 189723.